Drought, Red River
- When
- August 1, 12:00 AM CST to August 24, 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Severe (D2) to Extreme (D3) drought conditions continued across portions of East Texas through late August. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) to Extreme (D3) drought conditions continued across portions of East Texas through late August. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average. This was then followed by an even hotter and largely dry month in July. The total rainfall amounts were generally around an inch or less in June, which was only near 25% of normal. Near to slightly above normal rainfall returned in August, and while this did improve drought conditions across much of East Texas, moderate drought persisted across Red River County as well as the western sections of East Texas to end the month. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers before improving by late month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:16 PM CST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 916 PM CDT Sun Jul 31 2022 ...New SHORT TERM... .SHORT TERM... (Tonight through Monday Night) Issued at 854 PM CDT Sun Jul 31 2022 The evening water vapor imagery continues to depict a weak shortwave trough sliding SE through AR, with the tail end of the trough extending from extreme SE OK into the Srn sections of AR. In fact, this trough has focused an area of weak elevated radar returns, although sfc obs from the OK Mesonet as well as stations across Wrn and Cntrl AR have recorded nothing reaching the ground, with cigs some 11-12kft or higher. The short term progs suggest that these cigs may lower a bit more later tonight as the trough sinks into portions of extreme N TX into Srn AR, which may result in some light QPF as we move forward towards daybreak, especially as there is no discernible sfc trough in place to focus more in the way of sfc based convection along the existing NW to SE instability axis. Given this, have lowered pops a bit to slight chance tonight for the I-30 corridor of NE TX into Srn AR, but did maintain low chance pops across the far Nrn zones to account for some elevated convection that may develop late over these areas. The extensive AC/cirrus cigs should also keep temps from bottoming out overnight, with temps only falling into the mid to upper 70s across the region. Only minor edits were needed with temps, especially as some stratocu may develop prior to or near daybreak Monday over portions of Deep E TX/WCntrl LA, thus limiting any additional fall in temps. Current indication are that the seabreeze will increase from late morning through the afternoon across portions of Deep E TX and NCntrl LA, with isolated to widely sct convection possible along the weak trough axis bisecting the Nrn half of the region. Although max temps should again climb into the mid 90s to near 100 degrees, heat indices may only briefly reach Heat Advisory criteria is some areas before the convection and associated mesoscale bndrys help to cool the air mass some for the mid/late afternoon hours. Zone update already out...grids will be available shortly. 15 && .AVIATION... (00Z TAFS) Issued at 657 PM CDT Sun Jul 31 2022 Mostly VFR conditions will continue through the 01/00Z TAF period. Isolated convection over portions of NCntrl LA will diminish during the early evening hours alongside the elevated cu field with the loss of heating, although elevated cigs in the form of AC and cirrus will continue to gradually spread SE across portions of NE TX/N LA and much of SW AR through the evening and overnight hours. Some areas of -RA may result from these cigs this evening and overnight, mainly over extreme NE TX/SE OK/SW AR, but should not result in any vsby reductions or low cigs across the SW AR terminals, and thus have left out -RA mention attm for these areas. Some MVFR cigs may develop by or just prior to daybreak Monday over portions of SE TX/SW LA, and may eventually spread NNE into Deep E TX/NCntrl LA, but have cigs out of the LFK/SHV/MLU terminals, although the stratocu field should eventually develop after 13Z for these areas, slowly lifting into a sct cu field for the afternoon. A seabreeze should result in isolated to sct convection developing by mid morning, which should spread N into Deep E TX by early afternoon, and across NCntrl LA through mid to late afternoon. Have added VCTS for LFK after 19Z, and MLU after 21Z, with lower confidence at SHV although this may be added in later forecasts. The convection should diminish by early evening, with some elevated cigs lingering across much of the region through the end of the TAF period. SE winds 4-8kts tonight, except Lt/Vrb at ELD/MLU, will become SSW 6-11kts after 15Z. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 78 98 77 98 / 10 20 0 20 MLU 75 96 75 96 / 10 30 10 40 DEQ 74 94 72 98 / 30 40 0 10 TXK 78 97 77 98 / 20 20 0 10 ELD 73 94 74 93 / 20 20 10 20 TYR 78 100 79 99 / 0 10 0 10 GGG 77 98 77 98 / 10 10 0 10 LFK 75 99 76 99 / 0 30 0 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...15 AVIATION...15
Hazardous Weather Outlook National Weather Service Shreveport LA 604 AM CDT Sun Jul 31 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-011115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 604 AM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Slightly milder conditions are expected today with afternoon high temperatures forecast to climb into the middle-to-upper 90s across most of the region. High humidity values will still allow for heat index readings to range from 100-105 degrees during peak afternoon heating. Additionally, scattered to numerous thunderstorms will gradually develop and expand with daytime heating as a weak frontal boundary continues to linger just north of the region. Some storms may produce brief heavy rainfall and gusty winds. This threat will primarily exist this afternoon through early to mid evening before storms gradually weaken with the loss of heating. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms will remain possible on Monday. Otherwise, a gradual warming and drying trend will resume thereafter with heat advisories likely returning throughout much of this week while thunderstorm chances increase again slightly by the middle of the week. However, no organized threat of severe weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 16
The national radar mosaic for the moment the first event began.
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052055, 1052056, 1052057, 1052058, 1052059, 1052060, 1052061, 1052063, 1052064, 1052065, 1052066, 1052067, 1052068, 1052070, 1052071, 1054063.